Kentucky, 2015

Winter Storm in Kentucky, March 4 to 5, 2015

March 4 to 5, 2015 · NWS ILN · 12 events in 12 counties and zones

A slow moving cold front changed an area of moderate rain to heavy snow as it crossed from northwest to southeast Wednesday afternoon. An upper level wave of energy translated east along the front and increased snowfall rates to 1 to 2 inches per hour over much of Kentucky.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving cold front changed an area of moderate rain to heavy snow as it crossed from northwest to southeast Wednesday afternoon. An upper level wave of energy translated east along the front and increased snowfall rates to 1 to 2 inches per hour over much of Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 12:59 PM EST, 1 minute earlier.

Area forecast discussion, Mar 4, 12:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 PM EST WED MAR 4 2015

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO WORK THROUGH THE AREA THIS MORNING.
ANOTHER WAVE WILL ALLOW FOR ADDITIONAL PRECIPITATION THIS
AFTERNOON INTO THURSDAY WITH RAIN CHANGING TO SNOW THROUGH THE
DAY TODAY. HIGH PRESSURE WILL WORK INTO THE REGION THURSDAY NIGHT
INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BAND OF PCPN ACRS KY AND SRN OHIO ATTM. STARTING TO GET REPORTS OF
MIX WITH SLEET. EXPECT THIS TRANSITION FROM RAIN...MIXED WITH
SLEET TO ALL SNOW THROUGH AFTN AS LOW LEVEL CAA CONTINUES. BEST LIFT
COMES INTO PLAY THIS EVENING WHEN BETTER FRONTOGENETIC FORCING
DEVELOPS AND FAVORABLE UPR DIVERGENCE IS OVER THE REGION. BASED ON
LATEST DATA...PCPN AXIS A LTL FURTHER SOUTH. THERE WILL BE A SHARP
GRADIENT ON THE NRN PERIPHERY OF THE SNOW SWATH. HAVE USED A BLEND
OF EQUAL WEIGHTED QPF FROM...CURRENT FCST/12Z GFS/12 NAM/00Z ECMWF AND
HI RES ARW. FROM THESE RESULTS HAVE NUDGED SNOW AMOUNTS DOWN 2 TO
3 INCHES. HAVE CONTINUED CURRENT HEADLINES WITH THESE UPDATED AMOUNTS.

PREVIOUS...
THE COLD FRONT HAS WORKED THROUGH HALF OF THE FA THIS MORNING AND
WILL CONTINUE TO MOVE THROUGH THE AREA AS THE MORNING PROGRESSES.
HAVE ALREADY HAD SOME OBSERVATIONS OF SLEET AND SNOW MIXING IN
WITH THE RAIN ACROSS NORTHERN PORTIONS OF THE FA. AS COLDER AIR
CONTINUES TO WORK INTO THE AREA TODAY EXPECT THIS TREND TO
CONTINUE. BY THE END OF THE NEAR TERM EXPECT ALL EXCEPT FOR THE
FAR SE PORTIONS OF THE FA TO CHANGE OVER COMPLETELY TO SNOW.

THERE WILL BE A LULL IN THE PRECIPITATION ACROSS NW PORTIONS OF
THE FA THIS MORNING AND INTO THE EARLY AFTERNOON HOURS BEFORE
ANOTHER WAVE OF PRECIPITATION MOVES INTO THE AREA AND PUSHES
PRECIPITATION FURTHER NORTH AGAIN. THE HEAVIEST PRECIPITATION
THROUGH THE DAY IS EXPECTED TO BE ACROSS SE PORTIONS OF THE FA. AN
ADDITIONAL HALF INCH TO AN INCH OF RAIN...WITH ISOLATED HIGHER
AMOUNTS WILL BE POSSIBLE ACROSS SE PORTIONS OF THE FA. DUE TO THIS
HAVE CONTINUED THE FLOOD WATCH FOR THIS MORNING AND INTO THE EARLY
AFTERNOON HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ANY MIXED PRECIPITATION ACROSS SE PORTIONS OF THE FA WILL CHANGE
TO SNOW THIS EVENING. SNOW WILL CONTINUE ACROSS THE FA DURING THE
EVENING HOURS. THE SNOW WILL TAPER OFF FROM NW TO SE TONIGHT INTO
THURSDAY. MODELS ARE TRENDING FURTHER SOUTH WITH THIS SYSTEM
EXCEPT FOR THE ECMWF WHICH IS TRYING TO SPREAD HEAVIER SNOW A LOT
FURTHER NORTH. DISCOUNTED THE FURTHER NORTH ECMWF HOWEVER DID NOT
GO STRICTLY WITH THE SOUTHERN SOLUTIONS. HAVE TRENDED TOWARDS THE
FURTHER SOUTH SOLUTIONS AT THIS TIME. IF CURRENT TRENDS CONTINUE
SNOWFALL AMOUNTS WILL NEED TO BE LOWERED. WITH THE SOUTHERN TREND
OF THE SNOWFALL DECIDED TO MAKE THE WINTER STORM WATCH AN
ADVISORY. KEPT THE WINTER STORM WARNING THE SAME. THERE WILL BE A
SHARP NORTHERN CUT OFF TO THE SNOW AND A TIGHT GRADIENT OF
SNOWFALL VALUES.

SNOW WILL COME TO AN END THURSDAY AFTERNOON. HIGH PRESSURE WILL
BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND CLOUD COVER WILL
DECREASE ACROSS THE REGION. WITH COOL AIRMASS IN PLACE...SNOW ON
THE GROUND...AND MOSTLY CLEAR SKIES TEMPERATURES WILL DROP DOWN
INTO THE SINGLE DIGITS ABOVE ZERO TO THE SINGLE DIGITS BELOW ZERO.
SOUTHERLY FLOW WILL DEVELOP ON FRIDAY ALLOWING TEMPERATURES TO
REBOUND INTO THE 20S. WIND CHILL VALUES REACH DOWN TO AROUND
NEGATIVE TEN ACROSS NW PORTIONS OF THE FA FRIDAY MORNING HOWEVER
WITH LIGHT WINDS DECIDED NOT TO MENTION IN THE HWO AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR SATURDAY INTO SATURDAY NIGHT...HAVE CONTINUED TO GO WITH A
BLEND AND THE LATEST RUNS OF THE GFS/ECMWF ARE IN PRETTY GOOD
ALIGNMENT WITH THE FRONT MAKING ITS PUSH FURTHER INTO THE AREA
SATURDAY/SATURDAY NIGHT. ONLY WITH SLIGHT CHANCES AS MOISTURE WILL
BE LIMITED.

REBOUNDING TEMPERATURES INTO EARLY NEXT WEEK BUT STILL BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
PCPN HAS PUSHED SOUTH INTO NRN KY AND FAR SRN OHIO. LATEST RADAR
MOSAIC SHOWS PCPN PUSHING NR ACRS SRN IL AND SRN INDIANA. THIS WILL
SPREAD BACK NORTH ACROSS THE TERMINALS THRU THE AFTERNOON. SOME SLEET
WILL MIX IN AT KCVG/KLUK WITH ALL SNOW ELSEWHERE.

MVFR CEILINGS TO DROP TO IFR ALONG WITH VSBYS IN SNOW. IFR
CONDITIONS TO CONTINUE INTO THIS EVENING WHEN BEST LIFT COMES INTO
PLAY. THE SNOW WILL END FROM NORTHWEST TO SOUTHEAST BETWEEN 02Z
AND 08Z. EXPECT CONDITIONS TO IMPROVE QUICKLY. VSBYS WILL IMPROVE
TO VFR AND LOWER CEILINGS SHOULD SCATTER OUT. SOME MVFR CIGS WILL
LKLY REDEVELOP LATE TONIGHT INTO THURSDAY MORNING.

OUTLOOK...MVFR CEILINGS POSSIBLE THURSDAY. MVFR CEILINGS AND
VISIBILITIES POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR OHZ063>065-
     071>074-077>082-088.
     FLOOD WATCH UNTIL 2 PM EST THIS AFTERNOON FOR OHZ063>065-
     071>074-077>082-088.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THURSDAY FOR OHZ054>056-
     062-070.
KY...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR KYZ089>100.
     FLOOD WATCH UNTIL 2 PM EST THIS AFTERNOON FOR KYZ089>100.
IN...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR INZ073>075-
     080.
     FLOOD WATCH UNTIL 2 PM EST THIS AFTERNOON FOR INZ075-080.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THURSDAY FOR INZ066.

&&

SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Mar 4, 4:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EST WED MAR 4 2015

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-050930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
430 AM EST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW ACCUMULATIONS MAY RESULT IN SLICK SPOTS ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ073-074-050930-
RIPLEY-DEARBORN-
430 AM EST WED MAR 4 2015

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-050930-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
430 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ066-OHZ054>056-062-070-050930-
FRANKLIN IN-MADISON-FRANKLIN OH-LICKING-GREENE-BUTLER-
430 AM EST WED MAR 4 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Boone forecast zone
Reported by
Social Media
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Six inches of snow was measured in Walton. Five inches was measured by a spotter and the broadcast media in Union. The Cincinnati airport KCVG measured 3.7 inches of snow.

Winter Storm, Kenton

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Kenton forecast zone
Reported by
Social Media
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Seven inches of snow was measured in Piner. Five inches was measured in Latonia Lakes and 4.5 inches was measured in Erlanger.

Winter Storm, Campbell

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Campbell forecast zone
Reported by
Social Media
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

In Cold Spring, 5.8 inches of snow was measured.

Winter Storm, Carroll

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Carroll forecast zone
Reported by
911 Call Center
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

The 911 center in Carrollton measured 9 inches of snow and estimated that an average of 8 to 10 inches was common across the county.

Winter Storm, Gallatin

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Gallatin forecast zone
Reported by
CoCoRaHS
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

The observer 2 miles northwest of Glencoe and a public report from Glencoe both measured 8.5 inches of snow. The EMA in Sparta measured 6.8 inches of snow while another EMA in Warsaw measured 6.5 inches.

Winter Storm, Owen

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Owen forecast zone
Reported by
Emergency Manager
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

A foot of snow fell in Monterey. Ten inches fell in Owenton, and the EMA reported that amounts ranged from 8 inches in the north to 12 inches in the south.

Winter Storm, Grant

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Grant forecast zone
Reported by
Social Media
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

A post from 4 miles north of Corinth indicated that 14.5 inches of snow had fallen. A spotter in Crittenden measured 11 inches, while another social media report from Williamstown measured 8 inches.

Winter Storm, Pendleton

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Pendleton forecast zone
Reported by
Department of Highways
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

The county garage in Falmouth measured a foot of snow. A social media report from 2 miles south-southwest of Mount Auburn measured 9.8 inches of snow.

Winter Storm, Robertson

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Robertson forecast zone
Reported by
Social Media
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

A social media report from 4 miles east of Mount Olivet measured 17 inches of snow. The EMA in Mount Olivet measured 15 inches of snow.

Winter Storm, Mason

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Mason forecast zone
Reported by
Social Media
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

A social media report from Maysville measured 16 inches of snow, while other reports from Mays Lick and Germantown both measured 15 inches.

Winter Storm, Lewis

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

A spotter located 3 miles south of Ribolt measured 18 inches of snow. From Firebrick, a social media post showed that 16 inches of snow fell there, while another in Vanceburg measured 15.4 inches. Tollesboro measured 15 inches of snow.

Winter Storm, Bracken

When
March 4, 1:00 PM EST to March 5, 1:00 PM EST
Where
Bracken forecast zone
Reported by
CoCoRaHS
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

The observer located 3 miles west-southwest of Augusta measured 11 inches of snow. A public report from Brooksville measured 9 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566327, 566328, 566329, 566330, 566331, 566332, 566333, 566334, 566335, 566336, 566337, 566338.